Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 143, NWS Wichita, KS

July 16, 2000Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 16, 2000, 4:40 PM CDT for Lincoln County, Kansas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 16, 2000, 4:40 PM CDT (21:40 UTC)
Expired
Jul 16, 2000, 5:45 PM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, KS

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:55 PM CDTThunderstorm Wind 56 ELincoln, KSSeveral trees blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
2218 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 162141
SVRICT
KSC105-162245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS

* UNTIL 545 PM CDT.

* AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF LINCOLN...OR ABOUT 31 MILES
  NORTHWEST OF SALINA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR BEVERLY AROUND 500 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN EXTENDED FOR 
LINCOLN COUNTY UNTIL 545 PM CDT.

LAT...LON 3910 9817 3890 9818 3893 9796 3913 9796

CHANCE

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:28 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 16, 3:28 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT SUN JUL 16 2000

PRECIPITATION CHANCES THE MAIN FORECAST CONCERN THIS AFTERNOON
FOLLOWED BY TEMPERATURES.  ISOLD SHRA/TSRA HAVE BEEN MEANDERING
ACROSS WRN PTNS OF CWA THROUGH THE MORNING BUT STRONGER MORE
ORGANIZED CONVECTION ENTERING FROM THE WEST.  SURFACE FRONT HARD TO PLACE
EXACTLY DUE TO OUTFLOW BOUNDARIES FROM THIS MORNINGS CONVECTION BUT
APPEARS TO BE JUST ENTERING NWRN SECTIONS OF THE STATE.

EXPECT PRECIPITATION AREA TO BECOME MORE WIDESPREAD OVERNIGHT AS
SURFACE FRONT CONTINUES TO PUSH SWD ACROSS CWA.  UPPER SUPPORT WILL
ARRIVE LATER TONIGHT WITH S/WV MOVING ACROSS TOP OF RIDGE AND
ROTATING INTO THE STATE.  THIS SHOULD HELP TO SUSTAIN CONVECTION
INTO MONDAY.  EXPECT FRONT TO SLOW AND BISECT THE CWA BY MONDAY
MORNING.  AS UPPER RIDGE SHIFTS MORE TO THE WEST...UPPER FLOW WILL
BECOME MORE NWRLY ALLOWING SERIES OF S/WV TO REMAIN IN PROXIMITY OF
FCST AREA.  WILL CONTINUE MENTION OF PRECIPITATION IN TUESDAY BUT FOCUS
FOR CONVECTION SHOULD SHIFT MORE INTO SOUTHERN AREAS.

PRECIPITATION AND MORE CONSIDERABLE CLOUDINESS SHOULD KEEP
TEMPERATURES DOWN FOR THE NEXT SEVERAL DAYS.  WILL LIKELY NEED TO
LOWER GUIDANCE NUMBERS FOR TOMORROW ACROSS SOUTH CENTRAL SECTIONS
BUT OTHER AREAS OKAY.  FWC/FAN DIVERGE SOMEWHAT FOR TEMPERATUES ON
TUESDAY AND AM LEANING MORE FAN NUMBERS.

IN THE EXTENDED...UPPER RIDGE CONTINUES TO FLATTEN OUT BEFORE
BEGINNING BUILD OVER SWRN U.S. BY END OF THE PERIOD. THIS WILL ALLOW
PRECIPITATION AREAS TO SHIFT FURTHER TO THE SOUTH.  MEDIUM RANGE
MODELS HINT AT A CHANCE OF PRECIPITATION EACH DAY BUT WILL FOCUS
POPS ON FRIDAY AND SATURDAY AS A MORE SUBSTANTIAL WAVE DEVELOPS.

FCSTID = 16
ICT   74  92  70  93 /  40  50  50  30
HUT   73  91  69  92 /  40  50  50  30
EWK   73  91  70  92 /  40  50  50  30
EQA   74  91  70  93 /  40  50  50  30
WLD   75  93  71  94 /  40  50  50  30
RSL   70  87  68  91 /  70  40  40  30
GBD   70  88  69  91 /  70  40  40  30
SLN   73  90  70  92 /  60  40  40  30
MPR   73  89  70  92 /  60  40  40  30
CFV   74  93  72  90 /  20  40  50  40
CNU   74  93  71  89 /  20  40  50  40
K88   73  92  70  89 /  20  40  50  40

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:13 PM CDTSevere Thunderstorm WarningICTRussell32 min
Jul 16, 3:39 PM CDTSevere Thunderstorm WarningICTLincoln66 min
Jul 16, 3:43 PM CDTSevere Thunderstorm WarningICTBarton, Rice62 min
Jul 16, 5:45 PM CDTSevere Thunderstorm WarningICTReno60 min
Jul 16, 6:41 PM CDTSevere Thunderstorm WarningICTKingman64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.